Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 34, NWS Houston/Galveston, TX

July 11, 2012Brazoria County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 11, 2012, 4:02 AM CDT for Brazoria County, Matagorda County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 4:02 AM CDT (09:02 UTC)
Expired
Jul 11, 2012, 6:00 AM CDT
In force
118 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 99 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1913 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WGUS54 KHGX 110902
FFWHGX
TXC039-321-111100-
/O.NEW.KHGX.FF.W.0034.120711T0902Z-120711T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
402 AM CDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BRAZORIA COUNTY IN SOUTHEAST TEXAS...
  MATAGORDA COUNTY IN SOUTHEAST TEXAS...

* UNTIL 600 AM CDT

* AT 354 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. 3 TO 5 INCHES OF RAIN HAVE FALLEN FROM WEST OF 
  MARKHAM TO JONES CREEK. FLASH FLOODING IS POSSIBLE THIS 
  MORNING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  JONES CREEK AND MARKHAM. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE 
IN THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY.
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.  DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 2875 9623 2889 9626 2908 9600 2902 9579
      2897 9528 2888 9540 2877 9564

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 12:19 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 11, 12:19 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1219 AM CDT WED JUL 11 2012

.DISCUSSION...
06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
ALREADY SEEING CONVECTION FIRING UP ALONG THE COAST AT THIS TIME.
HRRR AND NAM12 GUIDANCE INDICATE SHRA/TSRA CONTINUED DEVELOPMENT
OVERNIGHT AND SPREADING INLAND AS THE MORNING CONTINUES. BUSY/WET
TAF PACKAGE THROUGH MOST OF THE DAY WITH SOME BREAKS IN CONVECTION
NOTED SPREADING INLAND FROM THE COAST BY MID-LATE AFTERNOON.  04

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      88  74  91  74  92 /  60  40  50  30  40
HOUSTON (IAH)              87  74  90  74  92 /  70  40  50  30  40
GALVESTON (GLS)            86  79  88  80  89 /  70  40  50  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...04
Hazardous weather outlook, Jul 10, 4:42 AM CDT, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
442 AM CDT TUE JUL 10 2012

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-110945-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
442 AM CDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY AND TOMORROW. DEEP
MOISTURE OVER SOUTHEAST TEXAS WITH AN UPPER LEVEL DISTURBANCE WILL
CONTINUE TO SUPPORT THUNDERSTORM ACTIVITY THE NEXT COUPLE OF DAYS.
SOME OF THE STRONGER STORMS MAY PRODUCE 1 TO 3 INCHES OF RAIN AN
HOUR WHICH WITH SLOW STORM MOTIONS COULD PRODUCE LOCALIZED
FLOODING OF LOW LYING AREAS. HEAVY RAINFALL IN HOUSTON METRO AREAS
COULD PRODUCE STREET FLOODING RATHER QUICKLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE AND THE THREAT FOR LOCALLY
HEAVY RAINFALL WILL NOT DECREASE UNTIL LATER IN THE WEEK AS DEEP
MOISTURE DECREASES OVER THE AREA. THE POTENTIAL FOR LOCALIZED
FLOODING WILL CONTINUE TO BE EVALUATED DEPENDING ON PREVIOUS
RAINFALL TRENDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:47 AM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda118 min
Jul 11, 4:21 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris114 min
Jul 11, 4:41 AM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 15 more64 hr
Jul 11, 4:49 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda, Wharton116 min
Jul 11, 4:56 AM CDTAreal Flood AdvisoryHGXHarris2 hr
Jul 11, 5:24 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton2 hr
Jul 11, 5:32 AM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Harris, Montgomery, Waller, Washington118 min
Jul 11, 6:12 AM CDTFlash Flood WarningHGXAustin, Brazos, Grimes, Harris, Montgomery, Waller and 1 more2 hr
Jul 11, 6:29 AM CDTRiver Flood WarningHGXMatagorda, Wharton62 hr
Jul 11, 7:24 AM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton3 hr
Jul 11, 7:36 AM CDTAreal Flood AdvisoryHGXHarris, Montgomery114 min
Jul 11, 8:04 AM CDTFlash Flood WarningHGXAustin, Colorado, Grimes, Harris, Montgomery, Waller and 1 more3 hr
Jul 11, 10:06 AM CDTFlash Flood WarningHGXBrazoria, Colorado, Jackson, Matagorda, Wharton3 hr
Jul 11, 12:19 PM CDTSpecial Weather StatementHGXJackson, Matagorda, Wharton41 min
Jul 11, 12:59 PM CDTFlash Flood WarningHGXBrazoria, Jackson, Matagorda, Wharton3 hr
Jul 11, 2:49 PM CDTRiver Flood WarningHGXHarris6 hr
Jul 11, 2:49 PM CDTRiver Flood WarningHGXJackson, Wharton27 hr

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.